What happens if I stop taking my statin?

 In Cardiology

Over the last 2 years there has been further fiery debate about the benefits of statins in those who are at low risk of having cardiovascular disease. The statin corner has been championed by Sir Rory Collins. He has spent the last 20 years or so in Oxford performing well controlled trials of major cardiovascular drugs. He is a man who deals with facts and evidence; If you felt a herbal extract may be the best thing to treat your heart disease he would be prepared to listen but would only accept it was beneficial if there was some evidence that it would work. He spent 5 years and £21 million conducting a trial of vitamins only to conclude that millions of people taking daily doses of vitamins C and E and beta-carotene were not protecting themselves from cancer, heart problems, strokes and other potentially fatal disease.

So perhaps it is understandable that he was upset when someone from within the medical fraternity was giving credibility to some sloppy science: The British Medical Journal published an article questioning the benefits of statins in people without any risk factors for heart disease. A rather loose comment appeared in the smaller print of the article that up to 20% of people have side effects of statins. Sir Rory seized on this and made forceful complaint. At one level this seemed just good sport and it is always healthy and fun to see people sparring across the medical pages but as he points out there is a more sinister backdrop to this which is the number of people who withdraw from taking statin medication inappropriately. He forced the BMJ to retract this statement (1) He was so alarmed that amongst other things he wrote a comprehensive summary of all data referring to statin therapy hoping that good and balanced science will prevail against sensationalism (2). It is objective and uses all the well run trials to come up with the information in particular that there is no increase in side effects compared to placebo in the statin trials. He also mentions the data we have about the knock on effect of stopping statins due to concerns about side effects:

  1. A study in Denmark found that negative statin-related news stories were repeatedly followed by average proportional increases of about 10% in the likelihood of stopping statin therapy.
  2. An Australian television programme that was withdrawn after being broadcast because it misrepresented the evidence about statins was followed during the subsequent year by a reduction in the numbers of prescriptions of statin therapy for patients at elevated risk of heart attacks and strokes. The researchers estimated that about 60000 fewer Australians had statins dispensed than predicted from previous rates and that, if those patients continue to avoid statin therapy during the next 5 years, between 1500 and 3000 potentially fatal heart attacks and strokes will occur that would otherwise have been avoided.
  3. Similarly, following publication of claims that statins cause side-effects in about one-fifth of patients, analyses of prescription data from the UK Clinical Practice Research Datalink indicate that there was a proportional increase of about 10% in patients stopping statin therapy for secondary and primary prevention (as well as reductions in the numbers of patients who had their cardiovascular risk assessed to determine their eligibility for statin therapy). The researchers estimated that more than 200000 UK patients had stopped taking their statin therapy and that (depending on what proportion resume treatment) this will result in between about 2000 and 6000 cardiovascular events occurring during the subsequent decade that would otherwise have been avoided.

An estimate of how much benefit we should derive by continuing statin therapy is very different to seeing what actually happens if we stop it.   Recently a Chinese study has looked at exactly this (3). They analysed the medical records of 28,266 patients who may have had side effects related to a statin over an 11 year period. After seeing their primary care physician 19 989 (70.7%) continued receiving statin prescriptions after the adverse reaction. Four years after the presumed adverse event, 12.2% of the patients with continued statin prescriptions, and 13.9% for those without had cardiovascular/death events – a 1.7% difference (highly statistically significant P<0.001)

This data is retrospective (looks back) and is non randomized (you do not have an equal chance of being put in a group who continue the statin or stop it). No doubt Sir Rory would therefore regard this study as interesting but only observational and as such runs the risk of being biased. For example it could well be that all the people who were prepared to continue taking statins (despite potential side effects) are also the ones who exercise more as they are more determined to stay fit and healthy.   Of course you can think of many other reasons why the people who persist with statins may do better but one reason which is biologically plausible is that the statin actually reduces your risk of having heart attacks!

Sir Rory’s main point is that much greater caution is warranted when making claims about possible side-effects related to drugs (and statins in particular), since otherwise patients at high risk of heart attacks, strokes, and related deaths, and their doctors, may well be inappropriately dissuaded from using statin therapy despite the proven benefits.

From a personal perspective I see a lot of patients who believe that a particular drug is causing side effects. Some drugs it is vital to continue. For example patients who are on long term steroids who stop their medication become very ill very quickly. But statins are not in this category. You do not become immediately ill if you stop them. All that happens is that over many years your chances of having a cardiovascular event increase by a third. There is only a very very small immediate risk. If you think that a statin is causing a problem discuss it with your GP but it is best to stop the statin completely to see if any potential side effect gets better. If the symptom disappears consider rechallenging yourself with a lower dose or different statin.

  1. Editorials Godlee F : Adverse effects of statins http://www.bmj.com/content/348/bmj.g3306 
  1. Interpretation of the evidence for the efficacy and safety of stain therapy Rory Collins et al Lancet 2016; 388: 2532–61
  2. Continued Statin Prescriptions After Adverse Reactions and Patient Outcomes: A Cohort Study Huabing Zhang et al Annals of Internal Medicine 25 JULY 2017
What happens if I stop taking my statin?
Recent Posts

Start typing and press Enter to search